Arkansas, 2003

Winter Storm in Arkansas, February 24 to 25, 2003

February 24 to 25, 2003 · NWS LZK · 31 events in 31 counties and zones

A major winter storm affected much of central and southern Arkansas from the 24th through the 25th. Precipitation began moving into western Arkansas late in the afternoon on the 24th, overspread the rest of the area and ended early in the morning on the 25th.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A major winter storm affected much of central and southern Arkansas from the 24th through the 25th. Precipitation began moving into western Arkansas late in the afternoon on the 24th, overspread the rest of the area and ended early in the morning on the 25th. A mixture of freezing rain, sleet and snow fell over the southern third of the state. Snowfall amounts in this area were on the order of an inch or two. A wide swath of snow and sleet occurred across the central third of the state. Snowfall amounts were mostly in the range of 4 to 8 inches, but isolated (unofficial) amounts of 8 to 12 inches were reported from east of Mena to Jessieville, Perryville and Mayflower. Very hazardous driving conditions resulted from the wintry precipitation, with numerous traffic accidents reported during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 4:00 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 4:00 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST MON FEB 24 2003

LOW PRESSURE APPROACHING FROM THE WEST WITH COLD ARCTIC AIR IN
PLACE. LOOKS LIKE TEMPS WILL FALL SLIGHTLY ACROSS THE AREA THROUGH
THE NIGHT BEFORE LEVELING OFF. BIG QUESTION IS PRECIP TYPE. GFS
IS COLDER THAN THE ETA. THICKNESS AND TEMPS ALOFT SUGGEST ALL
SNOW NORTH...A MIX TO START WITH IN CENTRAL SECTIONS BECOMING
MOSTLY SNOW...AND A MIX IN THE SOUTH. FORECAST SOUNDINGS ARE
COLDER...GOING MORE WITH ALL SNOW NORTH AND CENTRAL AND MIX IN THE
SOUTH. FORECAST SOUNDINGS HAVE TENDED TO BE TOO COLD THROUGH
THE WINTER. WILL GO WITH MOSTLY SNOW IN THE NORTH BUT WITH THAT
AREA CLOSER TO UPPER CONFLUENCE...LOOKS LIKE AMOUNTS IN THE NORTH
WILL BE LIGHT WITH AN INCH OR LESS OF SNOW. IN CENTRAL SECTIONS...
WILL GO WITH 2 TO 4 INCHES OF MOSTLY SNOW BUT WILL MENTION CHANCE
OF MIX AND ISOLATED THUNDER. THE CONVECTIVE CONCERNS LEAD TO THE
HIGHER SNOW AMOUNTS. FOR THE SOUTH...SHOULD SEE MIXED PRECIP WITH
LESSER SNOW OR SNOW/SLEET ACCUMULATIONS...BUT SOME ICE ACCUMULATION.
COMBINATION OF THIS COULD LEAD TO WARNING LEVEL AMOUNTS. WILL GO
WITH WINTER STORM WARNING IN THE SOUTH FOR SIGNIFICANT MIXED
ACCUMULATIONS. WILL GO WITH WINTER WEATHER ADVISORY ACROSS CENTRAL
SECTIONS. WILL NOT ISSUE ADVISORY FOR THE NORTH DUE TO LIGHTER
AMOUNTS AND CHANCE POPS IN THAT AREA. PRECIPI SHOULD START IN
EARNEST BETWEEN 03Z AND 06Z AND CONTINUE INTO TUESDAY MORNING.
PRECIP SHOULD BE GONE BY 18Z TUESDAY THEN THERE WILL BE A LULL
UNTIL THE NEXT SHORT WAVE APPROACHES LATER TUESDAY NIGHT INTO
WEDNESDAY. EXPECT TEMPS TO DROP SOME EARLY TONIGHT THEN BASICALLY
LEVEL OFF. MAY SEE SOME INCREASE IN TEMPS TUESDAY AFTERNOON AFTER
PRECIP ENDS. PRECIP WITH NEXT SHORT WAVE SHOULD INCREASE LATE
TUESDAY NIGHT AND WEDNESDAY. MODELS DIFFER ON TIMING AND WILL GO
WITH BULK OF PRECIP WEDNESDAY AND CONTINUE INTO EARLY WEDNESDAY
NIGHT. AIR ALOFT WILL BE WARMER BUT SUBFREEZING SURFACE TEMPS
WILL CONTINUE. WILL GO WITH MOSTLY FREEZING RAIN IN THE SOUTH
AND SLEET OR FREEZING RAIN ACROSS CENTRAL...WITH SNOW POSSIBLE
EARLY. WILL GO WITH SNOW OR SLEET IN THE NORTH. THERE IS A THREAT
OF SIGNIFICANT ICE WITH THIS SYSTEM ESPECIALLY IN CENTRAL AND
SOUTH SO WILL ISSUE WINTER STORM WATCH FOR LATE TUESDAY NIGHT AND
WEDNESDAY FOR THOSE AREAS. TEMPS SHOULD SLOWLY RISE THROUGH THE
EVENT AND BIG QUESTION IS IF AND WHEN TEMPS CLIMB ABOVE FREEZING
IN CENTRAL AND SOUTH. WILL GO WITH TEMPS EDGING A LITTLE ABOVE
FREEZING IN THESE AREAS LATE WEDNESDAY FOR NOW. WILL END PRECIP
BY LATE WEDNESDAY NIGHT THEN DRY AND A LITTLE WARMER FOR
THURSDAY.

29

PERIOD COVERED BY DISCUSSION IS FROM 00Z FRIDAY TO MONDAY IN THE
EXTENDED. SURFACE LOW WILL TO THE SOUTHEAST OF ARKANSAS WILL BE
MOVING NORTHEAST VERY QUICKLY. PRECIPITATION SHOULD BE ENDING THU
MORNING. HIGH PRESSURE WILL BE MOVING SOUTH OVER ARKANSAS DURING THE
DAYLIGHT HOURS FRI. IN THE MEANTIME...ANOTHER SHORT WAVE WILL BE
RACING FROM THE WEST TOWARD ARKANSAS. ALTHOUGH THE SURFACE MOISTURE
WILL NOT HAVE TIME TO RECOVER...THE SHORT WAVE IS VIGOROUS ENOUGH TO
PRODUCE LIGHT SNOW CENTRAL AND NORTH WITH A MIXTURE OF LIGHT
RAIN/SNOW SOUTH OVERNIGHT INTO SATURDAY MORNING. PRECIP WILL END
QUICKLY FROM THE WEST AS VORT CENTER MOVES EAST AND LARGE HIGH MOVES
IN AT THE SURFACE. THE GULF OPENS UP ON THE BACK SIDE OF THE HIGH
FOR 00Z MONDAY. A FAST MOVING FRONT WILL CROSS THE STATE OVERNIGHT
SUNDAY. PLACING SMALL CHANCES OF SHOWERS AHEAD OF THE FRONT SUNDAY
AFTERNOON AND DIMINISHING CHANCES OF RAIN FROM 00Z MON TO 12Z MON.
IT WILL BE A RACE BETWEEN THE COLD AIR AND THE DRYING. CLOUDS WILL
DECREASE ON MONDAY DURING THE DAY...BUT NOT FOR LONG...AS MOISTURE
POOLS JUST TO OUR WEST AND SOUTH 00Z TUE. HIGH TEMPS SAT THROUGH MON
ALREADY IN THE FORECAST WERE SIGNIFICANTLY LOWER THAN MOS...SO
INCREASED HIGHS 3 TO 5 DEGREES BUT NOT QUITE AS HIGH AS MOS ON
ACCOUNT OF CONTINUED CLOUD COVER AND REINFORCING SHOTS OF COLD AIR.

FCSTID = 32

.LZK...WINTER STORM WARNING TONIGHT AND EARLY TUESDAY SOUTH
           ZONES  52-53-62>69
       WINTER WEATHER ADVISORY TONIGHT AND EARLY TUESDAY CENTRAL
           ZONES  21-22-25-30>34-37>47-54>57
       WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY CENTRAL
       AND SOUTH   ZONES  21-22-25-30>34-37>47-52>57-62>69
Hazardous weather outlook, Feb 24, 5:45 PM CST, 2 hours 11 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
545 PM CST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW AND SLEET WILL DEVELOP TONIGHT ACROSS CENTRAL PORTIONS
OF ARKANSAS...WITH AREAS OF FREEZING RAIN...SLEET...AND SNOW
EXPECTED ACROSS THE SOUTH. SNOW AND SLEET ACCUMULATIONS ARE EXPECTED
ACROSS THESE AREAS...AND WILL AFFECT TRAVEL CONDITIONS THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE INTO TUESDAY MORNING...WITH TOTAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IN THE SOUTH...AND 1 TO 2 INCHES IN
CENTRAL SECTIONS.

ANOTHER SYSTEM WILL AFFECT ARKANSAS ON TUESDAY NIGHT AND WEDNESDAY.
WITH COLD AIR IN PLACE...A SIGNIFICANT WINTER WEATHER EVENT WILL
ONCE AGAIN BE A POSSIBILITY. SNOW IS EXPECTED ACROSS NORTHERN
ARKANSAS...WITH MOSTLY FREEZING RAIN AND ICY CONDITIONS IN CENTRAL
SECTIONS. AFTER A BRIEF PERIOD OF FREEZING RAIN IN THE SOUTH...
MAINLY RAIN IS EXPECTED.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD MONITOR THIS
DEVELOPING WEATHER SITUATION FOR TUESDAY NIGHT AND WEDNESDAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

YET ANOTHER SYSTEM WILL ARRIVE FROM THE SOUTHERN PLAINS FRIDAY NIGHT
AND EARLY SATURDAY. COLD AIR WILL REMAIN IN PLACE...WITH A CHANCE OF
SNOW IN NORTHERN AND CENTRAL ARKANSAS...AND A CHANCE OF RAIN OR SNOW
IN THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 winter storm. Local standard time, as filed.

Winter Storm, Montgomery

When
February 24, 7:56 PM CST to February 25, 4:00 AM CST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Polk

When
February 24, 7:56 PM CST to February 25, 4:00 AM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Scott

When
February 24, 7:56 PM CST to February 25, 4:00 AM CST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Yell

When
February 24, 7:56 PM CST to February 25, 4:00 AM CST
Where
Yell forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Garland

When
February 24, 8:56 PM CST to February 25, 4:00 AM CST
Where
Garland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 24, 8:56 PM CST to February 25, 4:00 AM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
February 24, 9:16 PM CST to February 25, 4:00 AM CST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 24, 9:32 PM CST to February 25, 4:00 AM CST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Faulkner

When
February 24, 10:32 PM CST to February 25, 4:00 AM CST
Where
Faulkner forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 24, 11:16 PM CST to February 25, 4:00 AM CST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 24, 11:32 PM CST to February 25, 4:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Storm, White

When
February 24, 11:32 PM CST to February 25, 4:00 AM CST
Where
White forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Winter Storm, Hot Spring

When
February 24, 11:48 PM CST to February 25, 4:00 AM CST
Where
Hot Spring forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 25, 12:16 AM CST to 4:00 AM CST
Where
Dallas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Winter Storm, Conway

When
February 25, 12:26 AM CST to 4:00 AM CST
Where
Conway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 25, 12:26 AM CST to 4:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Winter Storm, Lonoke

When
February 25, 12:32 AM CST to 4:00 AM CST
Where
Lonoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 25, 12:32 AM CST to 4:00 AM CST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 25, 12:48 AM CST to 4:00 AM CST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Winter Storm, Cleveland

When
February 25, 1:16 AM CST to 4:00 AM CST
Where
Cleveland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Winter Storm, Prairie

When
February 25, 1:32 AM CST to 4:00 AM CST
Where
Prairie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Winter Storm, Woodruff

When
February 25, 1:32 AM CST to 4:00 AM CST
Where
Woodruff forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Winter Storm, Arkansas

When
February 25, 1:48 AM CST to 4:00 AM CST
Where
Arkansas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 25, 1:48 AM CST to 4:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Winter Storm, Bradley

When
February 25, 2:16 AM CST to 4:00 AM CST
Where
Bradley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 25, 2:16 AM CST to 4:00 AM CST
Where
Calhoun forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Winter Storm, Drew

When
February 25, 2:16 AM CST to 4:00 AM CST
Where
Drew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 25, 2:16 AM CST to 4:00 AM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Winter Storm, Ouachita

When
February 25, 2:16 AM CST to 4:00 AM CST
Where
Ouachita forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 25, 2:32 AM CST to 4:00 AM CST
Where
Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Winter Storm, Desha

When
February 25, 3:16 AM CST to 4:00 AM CST
Where
Desha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342494, 5342495, 5342496, 5342497, 5342498, 5342499, 5342500, 5342501, 5342502, 5342503, 5342504, 5342505, 5342506, 5342507, 5342508, 5342509, 5342510, 5342511, 5342512, 5342513, 5342514, 5342515, 5342516, 5342517, 5342518, 5342519, 5342520, 5342521, 5342522, 5342595, 5342596.